Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Milwaukee, WI

May 14, 2001Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 14, 2001, 10:54 AM CDT for Jefferson County, Wisconsin. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 14, 2001, 10:54 AM CDT (15:54 UTC)
Expired
May 14, 2001, 12:00 PM CDT
In force
66 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 23 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:59 AM CDTHail 0.88Johnson Creek, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 10:30 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 141554
SVRMKE
WIC055-141700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1054 AM CDT MON MAY 14 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL NOON CDT

* AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR JOHNSON CREEK...OR ABOUT 6 MILES SOUTHWEST
  OF WATERTOWN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SULLIVAN AT 1115 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4320 8884 4308 8895 4289 8857 4318 8857

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:30 AM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, May 14, 3:30 AM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON MAY 14 2001

FORECAST FOCUS ON TIMING AND EXTENT OF PRECIPITATION.

IN THE SHORT TERM...COMPLEX AND UNSETTLED WEATHER PATTERN EVOLVING
DESPITE SOME INCONSISTENCIES IN ETA/NGM/AVN PROGS. CURRENT STABLE
AIRMASS WITH WARM FRONT AND ASSOCIATED CONVECTION HANDLED DECENTLY BY
PROGS AT THE MOMENT. WHILE ETA REMAINS MOST AGGRESSIVE OF PROGS WITH
EASTWARD PROGRESS OF WARM FRONT INTO CWA WITH TIME...FEEL THAT
CURRENT CONVECTION OVER EASTERN IOWA/NORTHEAST MISSOURI WILL SLOW
FRONT/S PROGRESSION TO THE EAST. THUS WILL CONTINUE TO FAVOR AVN
SOLUTION OF FRONTAL PLACEMENT IN THE NEAR TERM. THIS ALLOWS
CONFIDENCE IN TIMING OF PRECIPITATION TO BE MENTIONED IN ZONES WITH
EASTERN PARTS OF CWA FORECAST TO REMAIN RAINFREE FOR THE MORNING
HOURS.

IN THE FAR TERM...PROGS PULL FRONT ACROSS CWA...THEN STALL IT BY
TUESDAY AS IT BECOMES MORE PARALLEL WITH MIDDLE AND UPPER WIND FLOW.
MEANWHILE SURFACE LOW RIDES ALONG BOUNDARY FROM MINNESOTA INTO
WISCONSIN WITH TIME. THIS SETS UP AN UNSETTLED STRETCH OF WEATHER FOR
CWA WITH TRICKY TEMPERATURE FORECAST PROBLEM...ESPECIALLY ALONG
LAKESHORE AREAS. FRONT WILL REMAIN FOCUS FOR PERIODIC CONVECTION
DEPENDENT NOT ONLY ON DAYTIME HEATING...BUT ALSO MYRIAD OF MINOR
SHORT WAVES IN NORTHWEST FLOW. THUS TIMING OF PRECIPITATION OUT OF
THE QUESTION FOR NOW...BUT WILL KEEP MODERATELY HIGH RAIN CHANCES IN
FORECAST THROUGH TUESDAY NIGHT.

LIKE DESCRIPTION OF SLIGHT RISK FROM SPC FOR TODAY AND TUESDAY AS
INCREASING INSTABILITY AROUND FRONTAL BOUNDARY TO BE A GIVEN...BUT
STRENGTH AND TIMING OF UPPER IMPULSES LESS OBVIOUS.

COORDINATED WITH GRB AND LSE.

.MKX...NONE.

ZAJDEL

In the hours before

Special weather statement, May 14, 6:00 AM CDT, 4 hours 54 minutes before
WIZ046-047-051-052-056>060-062>072-141700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT MON MAY 14 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

DISCUSSION...A WARM FRONT WILL MOVE NORTHWARD ACROSS SOUTHERN
WISCONSIN TODAY AND THIS EVENING. THE AIRMASS WILL GRADUALLY BECOME
MOIST AND UNSTABLE...AND THIS MAY PRODUCE SCATTERED SEVERE
THUNDERSTORMS ACROSS SOUTHERN WISCONSIN THIS AFTERNOON AND INTO THE
EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE REQUIRED THIS
AFTERNOON AND THIS EVENING.

OUTLOOK FOR TUESDAY...A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:26 AM CDTSevere Thunderstorm WarningMKXDodge64 min
May 14, 11:07 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette53 min
May 14, 11:17 AM CDTSevere Thunderstorm WarningMKXWaukesha58 min
May 14, 11:25 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth65 min
May 14, 11:53 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac67 min
May 14, 12:28 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha62 min
May 14, 12:28 PM CDTSevere Thunderstorm WarningMKXWashington62 min
May 14, 1:08 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine67 min
May 14, 1:08 PM CDTSevere Thunderstorm WarningMKXKenosha67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.